Does anyone else out there feel this bad on carbimazole??

last year i was diagnosed with overactive thyroid and the specialist at the hosp put me on 40mg of carbimazole within a few weeks i started to gain weight my hair was thinning and i felt very lethargic i am so bloated my son said i look 9 mths pregnant i feel awful and i dont feel like going out of the house i packed my job up as im too tired my doc introduced propranolol and said that should help with your emotions he also perscribed 50mc of levothyroxine, my eyebrows are so patchy now and my pony tail is as thin as a two year olds i find my self crying a lot, however the specialist usually only sees me for 5 mins or so the last time he said you could do with putting on more weight anyway ive gained 3 stone a stone over my normal weight range, im seeing him again this friday and i am seriously thinking of telling him im just not taking carbimazole anymore as when i have left taking them for 2 days i feel so much better less bloated etc. however im scared it might go overactive again as my reading was 65 and a normal persons is between 15-20, my doc said 65 was one of the highest reading they had ever seen, i feel so awful.

3 Replies

oldestnewest
  • I replied to your question, but there is a bit more info on your blog.

    Is you doctor trying "block & replace" therapy (giving you drugs to suppress your thyroid and giving you drugs to boost you thyroid at the same time? ) That's what it looks like.

    If so, I would suggest that you ask him/her to try simple thyroid suppression with either CBZ or PTU and see it that helps instead of block & replace.

    65 is indeed very high (I am assuming you mean Free T4) Mine was 52 recently when I had to stop taking CBZ as I has possible agranulocytosis, a rare but potentially deadly side effect of CBZ.

    I would urge you NOT to stop CBZ and do nothing to treat your hyperthyroid - you could end like me, in A&E and then the acute medical unit with atrial fibrillation (a chaotic heart rhythm that feels like your heart is trying to dig is way out of your chest).

    Propranolol is a beta-blocker that is also used to treat anxiety - if you are are anxious and nervous with your hyperthyroidism, it can help with that as well as treating the cardio effects of being hyper - racing pulse, elevated BP etc. But propranolol also crosses that blood/brain barrier and it can have some undesired effects. It gave me bizarre dreams and nightmares, so I was switched to bisolprolol which does not cross that blood/brain barrier. It was suitable for me because I have never been nervous/anxious with my Graves' Disease, just bad cardio effects.

    If your endo is the "pat you on the head and send you on your way" type that only gives you 5 mins, what i would suggest is STUDY UP and BE PREPARED. Organize a list of questions that you want answers to, write the down and take them with you. Make sure you get answers that you understand and that will help. If that doesn't work, ask to see a different doctor. I have been to the endo twice and I have already changed doctors!

    Questions could be things like

    Why am I taking drugs to both suppress and and stimulate my thyroid at the same time?

    What other treatment options are available to me?

    Why are my hair & eyebrows falling out? Is it the drugs or the disease?

    Why is my mood so low? Is it the drugs or the disease?

    There's not as much support around for hyper people as hypothyroid people outnumber us 10 to 1. You might find help on Elaine Moore's website - she was hyper herself and she is an expert. She also answers questions on her forum, but it does take a few days to get replies.

    elaine-moore.com/

    Good luck!

  • Hi,

    I'm new to having to Hyperthyroidism myself. But I can say all of the symptoms you've mentioned apart from the weight gain I have experienced. I did go back to my GP and told him the way I felt was not me. I told him I'm a very 'together' person and usually well put together mentally. I felt a wreck. The worst was, and still is to a degree, my memory. It's shocking. I work full time in IT and it's been horrendous. My GP offered me Antidepressants to which I said, no thank you. He then suggested B12 injections. I had 6 over a 2 week period and will now have 1 every three months. The improvement was not overnight but I do say I feel better than I did. I have just increased the CBZ to 40g and about to start on Propranolol 160g. My consultant told me this week I will have to have my Thyroid removed as I'm at the extreme end of Hyper.

    Hope this helps a little.

    L.

  • Some good advice above. Been taking carbimazole since May 2011. Yes I put on weight and lost loads of hair plus dry skin and puffiness. However the option to not take your meds is not there. It is either take your meds or get worse. There are things yo can do with folates, B12 and so on but they are extras not instead of.

    I see so many hypos requesting meds and so many hypers deciding whether to take them or not. Basically the thyroid problems are dreadful and have loads of horrible side effects and problems but if you take your meds you will eventually over many months improve. If you dont you will most likely decline.

You may also like...